What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Mar 12, 9:33 AM EST, 3 hours 27 minutes earlier.
Area forecast discussion, Mar 12, 9:33 AM EST, 3 hours 27 minutes before
Area Forecast Discussion
National Weather Service New York NY
933 AM EST Sat Mar 12 2022
.SYNOPSIS...
Deepening low pressure passes just east of Long Island early
this afternoon. The low will then continue to rapidly deepen as
it lifts northward along the New England Coast this afternoon
and up into Canadian Maritimes tonight. High pressure settles
south of the area on Sunday and pushes offshore Sunday night
into Monday. A weak cold front passes through Tuesday, followed
by high pressure building to the north Tuesday night into
Wednesday. High pressure moves offshore Wednesday night with low
pressure likely moving south of the area Thursday. Weak high
pressure returns for Friday.
&&
.NEAR TERM /THROUGH TONIGHT/...
The front is making it's way through the area now. Winds have
shifted out of the NW for the NYC metro and points north and
west. Temperatures will continue to drop through the late
morning and early afternoon as the front moves through. Frontal
timing and changeover to a wintry mix is still on track as well.
A Wind Advisory remains up for the entire tri-state with Winter
Headlines (WSWs)for all but SE CT and Long Island.
A deepening upper trough and strong baroclinic zone will send a
deepening wave of low pressure NE from the Mid Atlantic states
this morning to just east of LI this afternoon. The low will
interact with a strong cold front approaching from the west this
morning, ultimately phasing the two pieces of energy with
explosive development the next 24h. Deep-layered lift associated
with the upper trough and strong frontogenetic forcing will
pivot west to east across the area today, sending a band of
heavy precipitation across the area this morning into early
afternoon. On the backside of the cold frontal passage, strong
cold advection and a strengthening pressure gradient will result
in NW winds potentially gusting up to 50 mph, strongest late
this afternoon into the first half of the overnight.
The most challenging aspect of the event will be with the
changeover from rain to snow. There is good model consensus
with the frontal timing and deepening of the surface low, but
some uncertainty with the magnitude of the warm nose aloft. The
NAM as is typical is warmer and slower with the transition.
However, with the SW LLJ passing east of the forecast area,
preferred the colder HRRR, HREF, and GFS solutions. This allows
for a bit earlier transition. Expect a changeover across
western portions of the Lower Hudson Valley by mid morning,
late morning/early afternoon NYC metro/SW CT, and the remainder
of the area mid to late afternoon. Liquid equivalent amounts for
much of the area are about an inch, but it will vary significantly
on the percentage that is in the frozen form. The highest
snowfall totals are forecast across Orange County, where 4 to 7
inches is possible, then decreases to an inch or less across
coastal CT and LI. A subtle timing difference will impact these
amounts by several inches in either direction. It seems once the
low lifts to NE of the area by early afternoon, the precipitation
will diminish in intensity as the mid levels dry and the best
frontal forcing moves offshore.
Temperatures will also steadily fall with the cold frontal passage
with a 5 to 10 degree fall expected in a 2 to 3 hour window.
This also has raised the concern for the freezing of any
standing water. The strong NW winds will offset this some as
drier air air filters into the region. Much of the area will be
at or below freezing by early afternoon with the exception of
eastern LI and SE CT, which will follow a short time later. By
early evening, temperatures will be well into the 20s.
The combination of the cold air and strong NW winds will result
in wind chill values dropping into the single digits overnight.
&&
.SHORT TERM /SUNDAY/...
Gusty west winds on Sunday will continue to subside as high
pressure builds to the south and low pressure moves well up into
the Canadian Maritimes. Gusts by afternoon will drop off to
around 20 mph.
A brief cold airmass will be in place for Sunday with temperatures
around 10 degrees below seasonal normals. A weak shortwave
moves through the cyclonic upper flow Sunday afternoon, and
there is some moisture through the mid levels of the atmosphere.
Thus, have maintained a slight chance of flurries for the
interior Sunday afternoon.
&&
.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
A weak shortwave moves through early Sunday night with no sensible
weather anticipated as the column should be dry enough to preclude
any precip. Otherwise high pressure remains in place to the south
Sunday night into Monday. A return flow around the high begins a
warm advection pattern with this trend extending into Tuesday. With
a west to southwest flow inland areas will warm more than the
coastal plain. Essentially followed the NBM with only a very slight
adjustment up for temperatures Monday into Tuesday. While the NBM
keeps the area dry for Tuesday with the passage of a weak cold
front, much of the global deterministic guidance is indicating weak
lift and moisture as a shortwave moves through the area Tuesday
afternoon and evening. Therefore, have added a slight chance of rain
showers. The front is weak, thus warm advection sets up once again
fairly quickly behind it into Wednesday as surface high pressure
builds to the north and moves into coastal New England late in the
day. Temperatures will rebound to 5 to 10 degrees above normal for
Wednesday, and once again used the NBM with a slight adjustment up
for highs Wednesday. With the ocean still rather cold with water
temperatures in the lower and middle 40s look for a contrast in
temperatures for coastal locations versus inland locations.
Uncertainty remains Wednesday night through Friday with how quickly
the ridge moves into the western Atlantic and remains in place, and
how far north low pressure emerging out of the Gulf Sates can get
once it gets off the coast. Have used the NBM probabilities and keep
the area dry with the deterministic guidance for the most part
doing the same. At this point cannot rule out Long Island being on
the northern fringes of the precipitation shield. Otherwise weak
high pressure should nose in momentarily for Friday, followed by a
low approaching from the west and southwest towards late Friday and
into the beginning of next weekend.
&&
.AVIATION /15Z SATURDAY THROUGH WEDNESDAY/...
Low pressure rapidly deepens as it moves just to the east late this
morning, then quickly northeast of the region this afternoon. This
low will continue to rapidly deepen as it moves into the Canadian
Maritimes tonight.
Terminals experiencing LIFR conditions initially this morning do
give way to IFR conditions towards late morning (14-16z), and then
MVFR conditions for the city terminals by the early afternoon (17-
18z). Precipitation will be trending to more of a rain, snow and
sleet mix for the mid to late morning from NW to SE, then quickly
becoming all snow in the afternoon before tapering off and ending
for the late afternoon and early evening. VFR conditions are
expected to return by 23z-02z from west to east.
Winds quickly become NW late this morning and increase to 10-20 kt
with gusts up to near 30 kt. NW winds then increase further to 20-25
kt with gusts near the 35-40 kt range for the afternoon into the
night. Some peak gusts up to 45 kt can be expected.
Forecast Snow/Sleet Accumulations:
KSWF: 4-7 inches
KHPN: 2-4 inches
KEWR/KTEB: 1-3 inches
KJFK/KLGA/KBDR: 1-2 inches
KISP/KGON: Up to 1 inch
...NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty...
Amendments likely to refine timing of categorical changes and
precipitation type changes through the day.
Amendments also possible for refining wind shift to the NW this
morning, as well as the magnitude for peak wind gusts.
.OUTLOOK FOR 12Z SUNDAY THROUGH WEDNESDAY...
.Sun...VFR with gusty W winds around 20-25 kt, mainly in the
morning. Winds becoming more SW in the afternoon and into evening
with gusts closer to 20 kt.
.Mon...VFR.
.Tue...Mainly VFR. Slight chance of showers late.
.Wed...VFR.
Detailed information, including hourly TAF wind component forecasts,
can be found at: https:/www.weather.gov/zny/n90
&&
.MARINE...
Deepening low pressure passes near or just east of the waters
later this morning into early this afternoon, dragging a strong
cold front across the area. NW gales will develop quickly
behind the front and continue through tonight. The gale warning
has been extended through Sunday morning for the ocean and
eastern Sound/bays. Winds and gusts will be diminishing Sunday
as high pressure builds to the south of the waters and low
pressure lifts well up into the Canadian Maritimes.
Marginal small craft conditions will linger for the majority of the
non-ocean waters Sunday night, with small craft conditions likely
continuing out on the ocean waters and far eastern LI Sound with
gusts to 25 kt and seas lingering at around 5 ft on much of the
ocean. A westerly flow Monday will keep ocean seas somewhat elevated
into Monday afternoon, especially for the eastern ocean. Otherwise
sub advisory conditions are expected on the remainder of the waters
Monday with occasional gusts to 20 kt or so. Winds and seas should
remain below SCA levels Monday night. With the approach of a cold
front Tuesday ocean seas and gusts could briefly reach advisory
levels.
&&
.HYDROLOGY...
Around an inch of liquid equivalent is expected today. The
rainfall will be moderate to heavy at times this morning, likely
resulting in minor nuisance flooding.
No hydrologic impacts are expected Sunday through Friday.
&&
.TIDES/COASTAL FLOODING...
A persistent NW to W flow could result in blowout tides for the
Sunday morning and Sunday afternoon low tide cycles for some
locations as tidal heights may get to 2 feet below Mean Lower Low
Water (MLLW).
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...Wind Advisory until 4 AM EDT Sunday for CTZ005>012.
Winter Weather Advisory until 7 PM EST this evening for CTZ005-
006-009.
NY...Wind Advisory until 4 AM EDT Sunday for NYZ067>075-078>081-
176>179.
Winter Weather Advisory until 7 PM EST this evening for
NYZ068>075-176-178.
Winter Storm Warning until 7 PM EST this evening for NYZ067.
NJ...Wind Advisory until 4 AM EDT Sunday for NJZ002-004-006-103>108.
Winter Weather Advisory until 7 PM EST this evening for NJZ002-
004-006-103>108.
MARINE...Gale Warning until 11 AM EDT Sunday for ANZ331-332-340-345-350-
353-355.
Gale Warning until 7 AM EDT Sunday for ANZ335-338.
&&
SYNOPSIS...JE/DW
NEAR TERM...DW/MW
SHORT TERM...DW
LONG TERM...JE
AVIATION...JE/BG
MARINE...JE/DW
HYDROLOGY...JE/DW
TIDES/COASTAL FLOODING...Hazardous weather outlook, Mar 12, 4:09 AM EST, 8 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
409 AM EST Sat Mar 12 2022
CTZ005-006-NJZ002-103-NYZ068>070-130915-
Northern Fairfield-Northern New Haven-Western Passaic-Western Bergen-
Putnam-Rockland-Northern Westchester-
409 AM EST Sat Mar 12 2022
...WINTER WEATHER ADVISORY IN EFFECT FROM 8 AM THIS MORNING TO 7 PM
EST THIS EVENING...
...WIND ADVISORY IN EFFECT FROM 11 AM EST THIS MORNING TO 4 AM EDT
SUNDAY...
This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
Wind Advisory.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
No hazardous weather is expected at this time that would meet NWS
warning criteria.
.SPOTTER INFORMATION STATEMENT...
Spotter activation according to Standard Operating Procedures is
requested and appreciated.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
CTZ009-NJZ004-006-104>108-NYZ071>075-176-178-130915-
Southern Fairfield-Eastern Passaic-Hudson-Eastern Bergen-
Western Essex-Eastern Essex-Western Union-Eastern Union-
Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Kings (Brooklyn)-Northern Queens-
Southern Queens-
409 AM EST Sat Mar 12 2022
...WINTER WEATHER ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 7 PM
EST THIS EVENING...
...WIND ADVISORY IN EFFECT FROM 11 AM EST THIS MORNING TO 4 AM EDT
SUNDAY...
This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
Wind Advisory.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
No hazardous weather is expected at this time that would meet NWS
warning criteria.
.SPOTTER INFORMATION STATEMENT...
Spotter activation according to Standard Operating Procedures is
requested and appreciated.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
NYZ067-130915-
Orange-
409 AM EST Sat Mar 12 2022
...WINTER STORM WARNING IN EFFECT UNTIL 7 PM EST THIS EVENING...
...WIND ADVISORY IN EFFECT FROM 11 AM EST THIS MORNING TO 4 AM EDT
SUNDAY...
This Hazardous Weather Outlook is for southeast New York.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
Wind Advisory.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
No hazardous weather is expected at this time that would meet NWS
warning criteria.
.SPOTTER INFORMATION STATEMENT...
Spotter activation according to Standard Operating Procedures is
requested and appreciated.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
CTZ007-008-010>012-NYZ078>081-177-179-130915-
Northern Middlesex-Northern New London-Southern New Haven-
Southern Middlesex-Southern New London-Northwest Suffolk-
Northeast Suffolk-Southwest Suffolk-Southeast Suffolk-
Northern Nassau-Southern Nassau-
409 AM EST Sat Mar 12 2022
...WIND ADVISORY IN EFFECT FROM 11 AM EST THIS MORNING TO 4 AM EDT
SUNDAY...
This Hazardous Weather Outlook is for southern Connecticut and
southeast New York.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
No hazardous weather is expected at this time that would meet NWS
warning criteria.
.SPOTTER INFORMATION STATEMENT...
Spotter activation according to Standard Operating Procedures is
requested and appreciated.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
ANZ331-332-340-345-350-353-355-130915-
Long Island Sound East of New Haven CT/Port Jefferson NY to the
Mouth of the Connecticut River-
Long Island Sound East of the Mouth of the Connecticut River-
Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
409 AM EST Sat Mar 12 2022
...GALE WARNING IN EFFECT FROM 10 AM EST THIS MORNING TO 11 AM EDT
SUNDAY...
This Hazardous Weather Outlook is for Atlantic coastal waters.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Gale Warning.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Gale Warning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
ANZ335-338-130915-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-
409 AM EST Sat Mar 12 2022
...GALE WARNING IN EFFECT FROM 10 AM EST THIS MORNING TO 7 AM EDT
SUNDAY...
This Hazardous Weather Outlook is for Atlantic coastal waters.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Gale Warning.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Gale Warning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
In the hours before
Local storm report, Mar 12, 11:07 AM EST, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
1107 AM EST SAT MAR 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 AM SNOW CHESTER 41.36N 74.28W
03/12/2022 M2.0 INCH ORANGE NY TRAINED SPOTTER
&&
DSRLocal storm report, Mar 12, 12:05 PM EST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
1205 PM EST SAT MAR 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1130 AM SNOW 4 NNW NEW FAIRFIELD 41.52N 73.47W
03/12/2022 M2.0 INCH FAIRFIELD CT TRAINED SPOTTER
&&
DSRLocal storm report, Mar 12, 12:39 PM EST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
1239 PM EST SAT MAR 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1235 PM SNOW SOMERS 41.31N 73.72W
03/12/2022 M2.0 INCH WESTCHESTER NY PUBLIC
&&
DSRSpecial weather statement, Mar 12, 12:47 PM EST, 13 minutes before
Special Weather Statement
National Weather Service New York NY
1247 PM EST Sat Mar 12 2022
CTZ009-NYZ071>075-176>179-122000-
Southern Fairfield-Southern Westchester-New York (Manhattan)-
Bronx-Richmond (Staten Island)-Kings (Brooklyn)-Northern Queens-
Northern Nassau-Southern Queens-Southern Nassau-
1247 PM EST Sat Mar 12 2022
A wintry mix of sleet, snow and rain will transition to all snow
between 100 PM and 200 PM. A brief period of light freezing rain
is also possible in a few locations before the changeover to all
snow. The snow will be light, reducing visibilities to around 2
miles, and at times as low as 1 mile. Accumulations of up to two
inches are possible, and a winter weather advisory remains in
effect until 700 PM.
Temperatures around freezing to the mid 30s will continue to fall
to the lower to mid 20s by late afternoon. Slippery conditions may
develop on untreated surfaces late this afternoon.
Northwest winds of 20 to 25 mph will gust at times 45 to 50 mph.
Motorists should exercise extra caution as snow develops and be
prepared for rapid changes in visibility.
Local storm report, Mar 12, 12:56 PM EST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
1256 PM EST SAT MAR 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1240 PM SNOW GOSHEN 41.40N 74.33W
03/12/2022 M3.9 INCH ORANGE NY PUBLIC
&&
DSRSpecial weather statement, Mar 12, 1:00 PM EST, 0 minutes before
Special Weather Statement
National Weather Service New York NY
100 PM EST Sat Mar 12 2022
CTZ007-008-010>012-NYZ078>081-122200-
Northern Middlesex-Northern New London-Southern New Haven-
Southern Middlesex-Southern New London-Northwest Suffolk-
Northeast Suffolk-Southwest Suffolk-Southeast Suffolk-
100 PM EST Sat Mar 12 2022
Rain will mix with sleet and snow early this afternoon and
transitions to all snow between 200 PM and 400 PM from west to
east. A brief period of light freezing rain is also possible in a
few locations before the changeover to all snow. The snow will be
light, reducing visibilities to around 2 miles, and at times as
low as 1 mile. Accumulations of up to one inch are possible.
Temperatures in the mid 30s will continue to fall to the lower to
mid 20s by late afternoon. Slippery conditions may develop on
untreated surfaces late this afternoon.
Northwest winds of 20 to 25 mph will gust at times to 45 to 50
mph especially late this afternoon, and through late tonight. A
wind advisory is in effect until 400 AM EDT.
Motorists should exercise extra caution as snow develops and be
prepared for rapid changes in visibility.